Wyoming, 2005

Hail in Wyoming, June 19, 2005

June 19, 2005 · NWS UNR · 4 events in 1 county or zone

Severe thunderstorms moved northeastward across northern parts of Campbell County, dropping hail to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved northeastward across northern parts of Campbell County, dropping hail to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 7:15 PM MST, 10 minutes earlier.

Area forecast discussion, Jun 19, 7:15 PM MST, 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT SUN JUN 19 2005

.DISCUSSION...02Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY
STRETCHING FROM NEAR KMBG TO KPIR TO EAST OF KIEN. DEWPOINTS MAINLY
IN THE 60S WEST OF BOUNDARY AND IN THE LOWER 70S EAST OF IT. WATER
VAPOR AND UPPER LEVEL ANALYSIS SHOWING RIDGE IN CONTROL ACROSS THE
PLAINS REGION. CAP IS HANGING STRONG ACROSS THE AREA MOST OF THE
AREA BUT STRONG STORMS HAVE BEEN ABLE TO DEVELOP OVER NE WY THIS
EVENING.

WAA WILL RETURN THIS EVENING WITH HELP OF LOW LEVEL JET
DEVELOPMENT ACROSS NORTHERN WY...SOUTHEAST MT...NORTHWEST SD AND
SOUTHWEST ND. STRONG 850MB-700MB THETA-E ADVECTION PROGGED FOR
NORTHERN PARTS OF CWA BY 06Z. STORMS MAY INCREASE IN INTENSITY AS
THE MOVE NE INTO THAT AREA. VERY IMPRESSIVE SHEAR PROFILE DEVELOPS
ACROSS NORTHWEST SOUTH DAKOTA DURING THE EVENING. RIGHT MOVING
SUPERCELLS WILL BE TO THE EAST. STORMS COULD BE SURFACE
BASED EARLY...BUT SHOULD BECOME ELEVATED BY 06Z WITH LARGE HAIL THE
MAIN THREAT EARLY AND THEN STRONG WINDS THE MAIN THREAT LATER
TONIGHT. THESE STORMS WILL LIKELY MERGE INTO AN MCS ACROSS NORTHWEST
SD/SOUTHWEST ND AND TRAVEL EAST OVERNIGHT.

RIDGE IS PROGGED TO SHIFT WESTWARD OVER THE NEXT COUPLE OF DAYS. AS
IT DOES...THE RIDGE WILL FLATTEN SOME AND ALLOW WEAK DISTURBANCES TO
ROTATE AROUND THE NORTHERN PERIPHERY FROM MONDAY THRU WEDNESDAY.
TIMING AND TRACK OF THESE WILL BE FAIRLY DIFFICULT TO GAUGE BEYOND
THE VERY SHORT TERM...BUT BETTER CHANCES SHOULD BE ACROSS NORTHERN
AND EASTERN PARTS OF CWA...WHERE CAP WILL BE WEAKEST AND BETTER LIFT
WILL PASS ACROSS. HIGH TEMPS WILL CONTINUE TO BE IN THE UPPER 80S TO
MID 90S...WITH 80S ON THE PLAINS.

EXTENDED...LOWER AMPLITUDE UPPER RIDGE WILL DEVELOP LATE THIS WEEK
ALLOWING SLIGHTLY COOLER AIR TO SEEP INTO THE REGION. WEAK WAVES
WILL SUPPORT UNMENTIONABLE POPS...WITH NO REAL FOCUS TO ACTIVITY
EXPECTED AT THIS TIME. TEMPERATURES WILL CONTINUE TO BE UNSEASONABLY
WARM.

&&

.AVIATION...FEW-SCT VFR CU CONDITIONS WILL BE THE RULE THROUGH
TONIGHT...WITH SCT TSRA MAINLY ALONG THE NORTHERN HALF OF TWB260
FROM KRAP-KBIS. THE MAIN TSTM ACTIVITY WILL MOVE NE OUT OF NE WY
AROUND 03Z THEN INTO SE MT/NW SD/SW ND FROM ABOUT 03Z-07Z WHERE
AREAS OF IFR VSBYS WILL DEVELOP WITH TSRAGS. ALSO...A FEW AREAS OF
MVFR CONDITIONS DUE TO FOG WILL BE FOUND ALONG TWB258 FROM KRAP-KBFF
AFT 06Z.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 19, 4:45 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT SUN JUN 19 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 AM MDT (645 AM CDT) SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA FROM EARLY THIS
EVENING THROUGH LATE TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING
ACROSS FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...GENERALLY
NORTH AND WEST OF A LINE FROM GILLETTE WYOMING TO BELLE FOURCHE
AND LEMMON IN SOUTH DAKOTA. THE THUNDERSTORMS WILL SPREAD ACROSS
NORTHWEST SOUTH DAKOTA THIS EVENING THROUGH LATE TONIGHT. THE
GREATEST THREAT FROM THE THUNDERSTORMS WILL BE HAIL LARGER THAN
ONE INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...
WITH THE THUNDERSTORMS SPREADING INTO SOUTH CENTRAL SOUTH DAKOTA
MONDAY NIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS...WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The radar

The Rapid City radar (KUDX), 216 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Campbell

When
June 19, 7:25 PM MST
Where
Campbell County, 16 mi N of Gillette
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -105.483

Hail, Campbell

When
June 19, 8:08 PM MST
Where
Campbell County, 1 mi E of Weston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.633, -105.317

Hail, Campbell

When
June 19, 8:40 PM MST
Where
Campbell County, 5 mi W of Spotted Horse
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.700, -105.933

Hail, Campbell

When
June 19, 9:35 PM MST
Where
Campbell County, 8 mi E of Weston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.633, -105.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455340, 5455341, 5455342, 5455343.